Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Jun 18, 2003, 5:40 PM EDT for Duplin County, North Carolina. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 18, 2003, 5:40 PM EDT (21:40 UTC)
- Expired
- Jun 18, 2003, 7:30 PM EDT
- In force
- 110 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 745 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KMHX 182140
FFWMHX
NCC061-182330-
BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT WED JUN 18 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* FLASH FLOOD WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 730 PM EDT
* AT 530 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLOODED ROADS
OVER SOUTHERN AND CENTRAL SECTIONS OF DUPLIN COUNTY. DOPPLER RADAR
INDICATED RAINFALL TOTALS OF 3 TO 6 INCHES BETWEEN ROSE HILL AND
BEULAVILLE. THE HEAVIEST RAIN WAS MOVING OVER NORTHERN SECTIONS OF
THE COUNTY BUT FLASH FLOODING WILL LIKELY CONTINUE FOR 1 TO 2
HOURS.
* FLOODING CAN BE EXPECTED IN AND AROUND...
KENANSVILLE.
WARSAW.
KORNEGAY.
BOWDENS...AND...ALBERTSON.
FAISON...AND...BEAUTANCUS.
CALYPSO.
EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.
$$
LAT...LON 3473 7816 3473 7768 3496 7768 3517 7780
3517 7816
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:23 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jun 18, 3:23 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 323 PM EDT WED JUN 18 2003 SFC WV HAS FORMED ON WRM FNT ACRS NRN PORTIONS OF CWA. FNT SHUD CONT TO LIFT OUT AND BE OUT OF CWA BY BEGINNING OF TNGT PD. A FEW SHWRS HV POPPED UP IN JUICY AMS ALNG CBRZ. MR SHWRS TO OUR SW GETTING RDY TO MV INTO AREA. WAS XPCTG A LTL MR CNVCTV ACTVTY...BUT MAYBE THAT WL HAPPEN LTR AS SAT PIX SHOWG SUM BRKS IN CLDS WHICH WL ALLOW FOR MR DESTBLZATN. UPR LO THAT HAS BEEN SITTING OVR THE TX AREA PAST FEW DAZ WL FINALLY BE LIFTG OUT DURING THIS FP. PIECES OF ENERGY WL CONT TO SHOOT AHD OF THIS LOW TO OVR CWA. SFC LO CRRNTLY OVR GRTLKS RGN WL STRT TO DPN AS UPR LO LIFTS OUT. IT WL PUSH A FNT THRU THE AREA ON FRI AS ANTHR WV FORMS ON IT IN THE WAKE OF A 3H JET. FNT NOT IN ANY BIG HURRY TO MV OUT OF AREA AS 5H LO STARTS TO DPN TO OUR NW. GFS HAS FRNT FINALLY MVG OUT TO SEA FRI NGT. THIS IS AT THE END OF THE ETA TM PD...BUT IT APPRS THE ETA DOESNT BRING IT THRU AS FAST. ENSEMBLES SPPRT GFS SOLN. PW/S RMN ABV 2 INCHS THRU THE WK. LI/S ARE MRGNL AND CAPES NOT TOO IMPRSV TIL THU NGT. HWVR WL CONT MNTN OF TSTMS ALNG WI RAIN. NOT MUCH TO KEY ON TO AVOID BROADBRUSHG POP FCST. WL HV BEST CHCS ON FRI ASSCTD WI FRNT. PRETTY GUD CHCS TNGT AND TMRW WI 5H VORT KPG THINGS STIRRED UP. SUN-WED...GFS INDICATG SUM WRAP ARND ENERGY ON SUN IN NRN PORTIONS OF CWA AS ANTHR SFC SURGE PUSHS THRU. HWVR WL KP IT DRY FOR NOW. DP SFC LO LIFTG OUT SUN WI LO LVL FLO BCMG NW...DRYG US OUT. SFC FLO BCMS SW ON MON. RDG AT THE SFC AND ALOFT WL KP US DRY THRU MUCH OF NXT WK. MARINE: WILL GO WITH GFS SOLUTION AS APPEARS ETA TOO SLOW TO PUSH SFC LOW AND FRONT OFF COAST EVEN WITH UPR LOW STALLING OVER VA. SWELL HAS DIMINISHED ALONG COAST AND LATEST GUIDANCE DELAYS SCA WINDS AND SEAS UNTIL LATE THU...THUS PLAN ON SCEC FOR COASTAL WATERS TONIGHT AND ADVERTISING SCA THU/THU NIGHT. DIMINISHING CONDITIONS FRI AS FRONT APPROACHES...THEN SHFIT TO N-NE FRI NIGHT AND SAT. .MHX...NONE. CGG/JBM
Hazardous weather outlook, Jun 18, 4:55 AM EDT, 12 hours 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-181045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 455 AM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES OF RAINFALL. .DAYS THURSDAY THROUGH TUESDAY... NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT WITH SCATTERED HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT AS A COLD FRONT APPROACHES THURSDAY THEN MOVES ACROSS LATE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JAC
In the hours before
Local storm report, Jun 18, 5:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
0517 PM EDT WED JUN 18 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0510 PM NEW BERN NC FLOOD
06/18/03 CRAVEN 8 INCHES OF WATER OVER
MCCARTHY BOULEVARD CAUSING
TRAFFIC DELAYS.
JBMNearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.